Reactions 1704, p258 - 2 Jun 2018
Serotonin syndrome: case report
A 67-year-old man developed serotonin syndrome following
treatment with fentanyl, oxycodone, tramadol, citalopram,
bupropion and ondansetron [routes and dosages not stated;
not all indications stated].
The man, who had COPD, anxiety, depression, ischaemic
cardiomyopathy, fever and acute kidney injury presented with
hip fracture. An operative intervention was planned, which
was delayed. He developed an elevation of INR secondary to
warfarin therapy. On day three of hospitalisation, he
underwent hip repair, for which, he received fentanyl. He also
received oxycodone. However, he developed confusion and
somnolence. Subsequently, his pain regimen was changed to
tramadol from oxycodone. He continued to receive home
medication, which included ondansetron, bupropion and
citalopram. On the next day, he developed recurrent fever. He
started receiving antibiotics along with paracetamol [Tylenol].
He developed gluteal compartment syndrome, for which he
underwent emergent surgery and again received fentanyl. His
mental status continued to worsen with persistent fever.
Clinical examination demonstrated clonus, diaphoresis and
myoclonic jerking in all extremities. Considering
administration of various serotonergic drugs, a diagnosis of
serotonin syndrome was made.
The man’s treatment with potentially offending drugs
(fentanyl, ondansetron, bupropion, tramadol and citalopram)
was terminated. Subsequently, he was treated with
cyproheptadine, which resulted in resolution of fever, clonus
Author comment: "Serotonin syndrome is a condition
with increased serotenergic activity resulting in increased
autonomic activity, mental status changes and neuromuscular
hyperactivity." "This case illustrates the potential risks of
prescribing multiple serotonergic agents for older patients."
Yoo B, et al. Serotonin syndrome from polypharmacy. Journal of the American
Geriatrics Society 66 (Suppl. 2): S95, Apr 2018. Available from: URL: http://
doi.org/10.1111/jgs.15376 [abstract] - USA
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved